Q: 47 years old male with history of HIV who is on chronic antiretroviral treatment (ART) is admitted to ICU status post coronary stents after acute myocardial infarction. Out of the following which statin should be avoided? (select one)
The objective of this question is to highlight the importance of understanding the risk of statin therapy in HIV patients on ART. As HIV patients are now mostly living a normal life span and statins are among one of the most commonly prescribed drugs, it is of paramount importance to involve a clinical pharmacist to choose statin in this patient population.
HIV protease inhibitors and boosting agents are strong inhibitors of CYP3A4. Simvastatin and lovastatin are highly dependent upon CYP3A4 for clearance and should be avoided.
1. Chastain DB, Stover KR, Riche DM. Evidence-based review of statin use in patients with HIV on antiretroviral therapy. J Clin Transl Endocrinol. 2017 Feb 22;8:6-14. doi: 10.1016/j.jcte.2017.01.004. PMID: 29067253; PMCID: PMC5651339.
2. Singh S, Willig JH, Mugavero MJ, Crane PK, Harrington RD, Knopp RH, Kosel BW, Saag MS, Kitahata MM, Crane HM. Comparative Effectiveness and Toxicity of Statins Among HIV-Infected Patients. Clin Infect Dis. 2011 Feb 1;52(3):387-95. doi: 10.1093/cid/ciq111. Epub 2010 Dec 28. PMID: 21189273; PMCID: PMC3106249.